Arimidex and Depression
Side effects can happen with Arimidex, and depression has been reported in women taking the drug. However, because depression is also common in the general population and typically affects people with cancer, it is unclear if the medication is causing the depression or if other factors are responsible. If you are taking Arimidex and depression symptoms become evident, talk to your healthcare provider. Antidepressants or a support group may be necessary.
Arimidex and Depression: An OverviewSeveral side effects are possible for women taking Arimidex® (anastrozole), and depression may be one of them.
In clinical studies, up to 13 percent of women taking the drug reported depression as a side effect, and up to 19 percent reported having some mood disturbance. This data comes from clinical trials that extensively studied Arimidex in thousands of people and documented its side effects.
The challenge with Arimidex and depression, however, is that given how rarely depression is reported with the drug and how common it is within the general population (particularly in women with breast cancer), it is difficult to tell whether depression is caused by Arimidex, other factors, or a combination of both.
Arimidex and Depression: Understanding Clinical TrialsBefore most medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and compared to a group of people not given the medicine. In these studies, side effects are always carefully documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
However, sometimes it is unethical to not treat a condition. This is the case in cancer studies. Because it would be unethical to not treat breast cancer, Arimidex cannot be compared to a placebo ("sugar pill"). Therefore, it is difficult to tell if a side effect is due to Arimidex, other factors, or a combination of both.